Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 223, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 1, 2003, 8:02 PM EST for Elkhart County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2003, 8:02 PM EST (01:02 UTC)
- Expired
- Aug 1, 2003, 8:45 PM EST
- In force
- 43 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Elkhart County, IN
The radar
The Northern Indiana radar (KIWX), 30 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 2:45 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:40 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 1, 6:40 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 640 PM EST FRI AUG 1 2003 AVIATION DISCUSSION FOR 00Z... THUNDERSTORMS ARE CURRENTLY JUST EAST OF THE KFWA VICINITY AND ARE DRIFTING EAST. OTHERWISE...STORMS ARE SCATTERED OVER THE AREA AND ARE DEVELOPING ON OUTFLOW BOUNDARIES...ETC. SCATTERED STORMS EXPECTED TO CONTINUE THROUGH MIDNIGHT. FOG SHOULD DEVELOP TOWARDS SUNRISE...ESPECIALLY NEAR AREAS WHERE HEAVY RAINFALL OCCURRED (KFWA). STORMS COULD REDEVELOP TOMORROW AFTERNOON DUE TO INSTABILITY AND SOME DYNAMICS IN ASSOCIATION WITH THE SLOW MOVING UPPER LOW OVER GREAT LAKES REGION. EDDY PUBLIC FORECAST DISCUSSION FOR 330 PM ISSUANCE... FIRST AREA OF STORMS EXITING TO THE NE INTO SE MI WITH NEXT LINE DEVELOPING WEST OF CHICAGO. FRONT IS STILL BACK INTO NW IL AS MODELS GRADUALLY MOVE SFC LOW OVER LAKES EAST AND FRONT SLIDES THROUGH REGION. WHILE SOME TIMING DIFFERENCES WITH SHORTWAVES AND USUAL CONVECTIVE FEEDBACK PROBLEMS MODELS IN OVERALL AGREEMENT IN SLOWLY ROTATING CLOSED LOW ACROSS LAKES THROUGH WEEKEND. WILL GO LIKELY POPS TONIGHT AND KEEP CHC THROUGH MONDAY. MUCH OF ACTIVITY MAY BE DIURNAL SUNDAY AND MONDAY BUT SHORTWAVES ROTATING THROUGH WILL KEEP SHOWERS AND THUNDERSTORMS POSSIBLE ABOUT ANYTIME. NOT MUCH CHANGE TO PREVIOUS TEMPERATURES AND IN LINE WITH MODEL MOS. NO CHANGES NECESSARY TO EXTENDED FORECAST. STACKED LOW IN THE VICINITY OF THE LAKES TUE-WED...THEN OPENS UP INTO A TROF FROM THE ST LAWRENCE SEAWAY INTO THE OHIO VALLEY THURSDAY...AND GRUDGINGLY MOVES OFF TO THE EAST FRIDAY. SHOWERS AND A FEW STORMS STILL POSSIBLE TUE-WED...PARTICULARLY NORTHEAST...WITH TEMPS NEAR OR SLIGHTLY BELOW NORMAL. .IWX... IN...NONE. MI...NONE. OH...NONE. RES/12
Hazardous weather outlook, Aug 1, 5:42 AM EST, 14 hours 20 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-021045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 542 AM EST FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE STORMS...THE GREATEST CHANCE IS WEST OF A BENTON HARBOR MICHIGAN TO SOUTH BEND TO MARION INDIANA LINE WHERE THE INSTABILITY WILL BE GREATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON SATURDAY. ADDITIONAL STORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. IT IS NOT YET KNOWN WHETHER ANY OF THE STORMS FROM SUNDAY THROUGH WEDNESDAY WILL BE SEVERE OR NOT. THESE STORMS ARE POSSIBLE BECAUSE OF A SLOW MOVING LOW PRESSURE CENTER THAT WILL BE AROUND THE REGION INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Aug 1, 6:03 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0603 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM 1 S FORT WAYNE IN 1.00 IN HAIL
08/01/03 ALLEN
0545 PM 6 W ANGOLA IN 0.75 IN HAIL
08/01/03 STEUBEN
0540 PM 12 SE FORT WAYNE IN 1.50 IN HAIL
08/01/03 ALLEN
ALLocal storm report, Aug 1, 6:43 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0643 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0637 PM MONTPELIER IN WIND DAMAGE
08/01/03 BLACKFORD TREE DOWN
ALLocal storm report, Aug 1, 6:56 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0656 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM DUNKIRK IN 1.25 IN HAIL
08/01/03 JAY
ALLocal storm report, Aug 1, 6:58 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0658 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM NILES MI 1.00 IN HAIL
08/01/03 BERRIEN
ALLocal storm report, Aug 1, 7:17 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0717 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM 2 S CASSOPOLIS MI WIND DAMAGE
08/01/03 CASS TREES DOWN
0705 PM DOWAGIAC MI WIND DAMAGE
08/01/03 CASS TREES DOWN
ALLocal storm report, Aug 1, 7:48 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0748 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM 2 NE STURGIS MI WIND DAMAGE
08/01/03 ST. JOSEPH TREES AND POWER LINES
DOWN.
ALThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:22 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 53 min |
| Aug 1, 8:28 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Grant | 47 min |
| Aug 2, 4:25 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 50 min |
| Aug 2, 4:45 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 45 min |
| Aug 2, 4:53 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 37 min |
| Aug 2, 5:11 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 49 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.